Florida, 2010Sleet in Florida, January 9, 2010
January 9, 2010 · NWS JAX · 3 events in 3 counties and zones
A cold front was well south of the forecast area with an arctic airmass funneling over the area. Surface temperatures were in the 30s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was well south of the forecast area with an arctic airmass funneling over the area. Surface temperatures were in the 30s. Mid level moisture and a mid level trough combined to support scattered sleet and snow flurries across the area during the morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 9, 2:54 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jan 9, 2:54 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 AM EST SAT JAN 9 2010
...TEMPS WILL REMAIN WELL BELOW NORMAL UNTIL MIDDLE OF NEXT WEEK...
.SHORT TERM...ABUNDANT MID AND HIGH CLOUDS ACROSS THE AREA GIVEN
STRONG POLAR JET AND SHORT WAVE TROUGH OVER THE MIDWEST DROPPING
SE. AS SHORT WAVE APPROACHES THIS MORNING LIFT WILL INCREASE
(MAINLY OVER CENTRAL FL) AND MID- UPPER MOISTURE WILL CONTINUE TO
THICKEN. LOWER LEVELS OF THE ATMOSPHERE ARE VERY DRY SO ANY PRECIP
WILL BE LIGHT...MODELS CONTINUE TO INDICATE PRECIP CONFINED TO
MARION...FLAGLER...AND PUTNAM COUNTIES THIS MORNING. AS LIFT
INCREASES MOISTURE WILL LOWER TO AROUND 10KFT AROUND 12Z AS SHOWN
BY MODEL SOUNDINGS. WILL CONTINUE WITH SLIGHT CHANCE OF
RAIN...SLEET...SNOW FLURRIES THIS MORNING FOR SOUTHERN COUNTIES
WITH NO ACCUMULATIONS. UPPER LEVEL MOISTURE WILL DECREASE THIS
AFTERNOON AS UPPER TROUGH AXIS NEARS AND PUSHES CLOUDS SE OF THE
AREA. CURRENT TEMPERATURES NOT FALLING AS MUCH THIS MORNING AS
PREVIOUSLY FORECAST DUE TO CLOUDS AND WIND SO WILL REPLACE HARD
FREEZE WARNING WITH FREEZE WARNING OVER NE FL. WILL ISSUED ANOTHER
HARD FREEZE WARNING FOR MOST OF THE AREA TONIGHT...AND FREEZE
WARNING FOR FLAGLER AND ST. JOHNS COUNTIES. HAVE GONE A FEW
DEGREES ABOVE MOS GUIDANCE MIN TEMPS AGAIN DUE TO WINDS STAYING UP
OVERNIGHT. ANOTHER WIND CHILL ADVISORY MAY BE NEEDED FOR PARTS OF
NE FL TONIGHT. HARD FREEZE WATCHES/WARNINGS WILL BE NEEDED SUNDAY
AND MONDAY NIGHTS AS SURFACE HIGH REACHES GULF COAST AND WINDS
DROP OFF PRODUCING EVEN COLDER MIN TEMPERATURES.
.LONG TERM...TUESDAY THROUGH FRIDAY...ONE MORE REINFORCEMENT OF
COLD AIR ON TUESDAY AS ANOTHER SHORT WAVE SWINGS SE TOWARD THE
EAST COAST. TEMPERATURES WILL THEN START TO MODIFY AS LONG WAVE
TROUGH SHIFTS INTO THE ATLANTIC AND RIDGING MOVES INTO THE SE.
FREEZING TEMPERATURES STILL EXPECTED INLAND TUESDAY AND WEDNESDAY
NIGHTS DUE TO LIGHT WINDS AND LINGERING DRY AIR. MODELS CONTINUE
TO SHOW A GULF LOW DEVELOPING ON FRIDAY BRINGING THE NEXT CHANCE
OF RAIN BY SATURDAY.
&&
.AVIATION...VFR CONDITIONS ARE FORECAST. CLOUDS WILL DECREASE EARLY
THIS AFTERNOON.
&&
.MARINE...AREA BUOYS INDICATE SCEC CONDITIONS CURRENTLY EXIST WITH
SUSTAINED WINDS BETWEEN 15 AND 20 KNOTS. WIND SPEEDS ARE FORECAST TO
INCREASE TO AROUND 20 KNOTS ACROSS THE OFFSHORE LEGS BY EARLY
AFTERNOON. SCA CONDITIONS WILL THEN CONTINUE ACROSS THE OFFSHORE
LEGS THROUGH LATE SUNDAY NIGHT AS ARCTIC HIGH SLOWLY ADVANCES INTO
THE REGION FROM THE NORTHWEST.
&&
.FIRE WEATHER...A RED FLAG WARNING IS NOW IN EFFECT FOR MOST OF
NORTHEAST FLORIDA FOR TODAY...WITH ST. JOHNS AND FLAGLER COUNTIES
NOT INCLUDED. HAVE ALSO HOISTED FIRE WEATHER WATCH FOR ALL OF
NORTHEAST FLORIDA FOR SUNDAY. FOR SOUTHEAST GEORGIA...WIND SPEED
CRITERIA FOR ISSUANCE OF RED FLAG WARNING WILL NOT BE MET.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 43 22 44 20 / 0 0 0 0
SSI 43 26 44 26 / 10 0 0 0
JAX 43 24 44 20 / 10 0 0 0
SGJ 44 28 45 28 / 20 0 0 0
GNV 43 23 46 20 / 10 0 0 0
OCF 43 23 46 21 / 10 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WARNING FROM 8 PM THIS EVENING TO 10 AM EST SUNDAY
FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-GILCHRIST-
HAMILTON-MARION-NASSAU-PUTNAM-SUWANNEE-UNION.
FREEZE WARNING UNTIL 10 AM EST THIS MORNING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
FREEZE WARNING FROM 9 PM THIS EVENING TO 10 AM EST SUNDAY FOR
FLAGLER-ST JOHNS.
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR CLAY-DUVAL-FLAGLER-
MARION-NASSAU-PUTNAM-ST JOHNS.
WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR ALACHUA-
BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
EVENING FOR CLAY-DUVAL-MARION-NASSAU-PUTNAM.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM EST THIS
EVENING FOR ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-
HAMILTON-SUWANNEE-UNION.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-
SUWANNEE-UNION.
GA...HARD FREEZE WARNING UNTIL 10 AM EST THIS MORNING FOR APPLING-
ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
DAVIS-PIERCE-WARE-WAYNE.
HARD FREEZE WARNING FROM 8 PM THIS EVENING TO 10 AM EST SUNDAY
FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
AM...SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
ZIBURA/ZAPPEHazardous weather outlook, Jan 9, 4:30 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 AM EST SAT JAN 9 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101015-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
430 AM EST SAT JAN 9 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...HARD FREEZE WARNING FOR SOUTHEAST GEORGIA AND FREEZE WARNING FOR
NORTHEAST FLORIDA THIS MORNING...
...WIND CHILL ADVISORY THIS MORNING FOR NORTHEAST FLORIDA...
...HARD FREEZE WARNING TONIGHT...
ANOTHER ARCTIC AIRMASS HAS MOVED INTO THE AREA. TEMPERATURES THIS
MORNING WILL PLUMMET INTO THE MID UPPER 20S OVER SOUTHEAST GEORGIA
AND UPPER 20S AND LOWER 30S OVER NORTHEAST FLORIDA. WIND SPEEDS WILL
REMAIN AROUND 10 MPH AND WILL PRODUCE WIND CHILL VALUES IN THE UPPER
TEENS AND LOWER 20S THIS MORNING. A LIGHT WINTRY MIX IS POSSIBLE
THIS MORNING SOUTH OF A GAINESVILLE TO ST AUGUSTINE LINE AS PATCHY
LIGHT RAIN POSSIBLY MIXES WITH LIGHT SLEET OR SNOW FLURRIES.
VERY COLD TEMPERATURES WILL OCCUR AGAIN TONIGHT WITH READINGS
FALLING INTO THE LOW TO MID 20S. A WIND CHILL ADVISORY MAY BE ISSUED
FOR TONIGHT.
THERE WILL BE AN ELEVATED FIRE DANGER TODAY DUE TO LOW HUMIDITY AND
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HARD FREEZES WILL OCCUR AGAIN SUNDAY AND MONDAY NIGHTS. A LIGHT
FREEZE IS POSSIBLE TUESDAY AND WEDNESDAY NIGHTS OVER MAINLY INLAND
AREAS.
THERE WILL BE AN ELEVATED FIRE DANGER THROUGH MID WEEK.
MINOR FLOODING WILL CONTINUE ALONG THE ALTAMAHA RIVER AT
BAXLEY...WITH MODERATE FLOODING AT EVERETT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY FROZEN PRECIPITATION THAT
OCCURS THIS MORNING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MZ
Sleet, Putnam
- When
- January 9, 5:30 AM EST to 6:40 AM EST
- Where
- Putnam forecast zone
- Reported by
- Emergency Manager
Sleet and light snow dusted grassy areas and cars from San Mateo to Crescent City and Bostwick. The EMA stated it sleeted for 30 minutes in Crescent City.
Sleet, Marion
- When
- January 9, 5:49 AM EST to 8:15 AM EST
- Where
- Marion forecast zone
- Reported by
- Law Enforcement
The Ocala Police Department reported light sleet around 5:49 am. Snow flurries were reported in Reddick in Northern Marion County around 5:50 am and in Ocala around 6:06 am. By 6:15 am, a HAM Radio operator reported sleet on Interstate 75 about 4 miles southwest of Ocala with minimal collection on the road. Around 6:30 am, a sleet and snow mix covered a car about 5 miles east of Ocala. A accident occurred around 8:15 am due to an icy bridge on the Williams Road Overpass over I-75. No injuries were reported but the bridge was closed for several hours.
Sleet, Flagler
- When
- January 9, 6:15 AM EST to 9:44 AM EST
- Where
- Flagler forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Sleet covered a car windshield around 6:15 am in northeast Palm Coast, and was reported by a motorist on Interstate 95 around 6:17 am. By 6:20 am, sleet was reported in Flagler Beach. Around 6:25 am, a locomotive engineer on the Florida East Coast Railway reported steady sleet mixed with snow from Favoritta to Bunnell with a temperature around 31 degrees. More snow reports began around 6:39 am in Palm Coast and continued for several hours from Palm Coast to Bunnell to Flagler Beach. The last report of a sleet and snow mix was around 9:44 am a mile northeast of Bunnell in the Cypress Knoll section of Palm Coast.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze and Cold in Florida, January 9 to 13, 20101 death · 7 injured · $586 million · 12 events
- Extreme Cold in Texas, January 9, 201019 events
- Frost and Freeze in Texas, January 9 to 10, 201010 events
- Winter Weather in North Carolina, January 9 to 10, 20108 events
- Winter Weather in Florida, January 9, 20105 events
- Winter Weather in Kentucky, January 9, 20102 events
- Winter Weather in Idaho, January 9, 20101 event
- High Wind in Montana, January 9, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203565, 203566, 203567.